Wyoming, 2015

Flood in Wyoming, June 4 to 5, 2015

June 4 to 5, 2015 · NWS UNR · 1 event in 1 county or zone

Runoff from around two inches of rain on already saturated soils caused minor flooding in far northwestern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from around two inches of rain on already saturated soils caused minor flooding in far northwestern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 1:50 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 4, 1:50 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUN 4 2015

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 250 PM MDT THU JUN 4 2015

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY WELL SOUTH OF THE
FORECAST AREA...WITH SURFACE TROF OVER NORTHEAST WY. UPPER LEVEL
ANALYSIS SHOWS RIDGING OVER THE EASTERN PLAINS...WITH LOW OVER CA.
ACTIVE SOUTHWESTERLY FLOW REMAINS IN PLACE OVER THE ROCKIES AND
HIGH PLAINS. SHORTWAVE OVER THE NORTHERN HIGH PLAINS HAS MOSTLY
MOVED NORTH AND EAST OF THE AREA...WITH SCATTERED SHOWERS AND
THUNDERSTORMS MOVING ACROSS NORTHWEST SD. THE REST OF THE CWA IS
MOSTLY DRY AT THIS POINT. REGIONAL RADARS SHOW ISOLATED STORMS
OVER EAST CENTRAL AND SOUTHEAST WY AT THIS TIME. SKIES ARE PARTLY
TO MOSTLY CLOUDY. TEMPS ARE IN THE 60S AND LOWER 70S.

SOUTHWEST FLOW ALOFT REMAINS OVER THE REGION INTO THE WEEKEND...
KEEPING UNSETTLED PATTERN IN PLACE. ACTIVITY LATE TODAY INTO TONIGHT
SHOULD BE MOSTLY ISOLATED TO SCATTERED IN NATURE...WITH WEAK UPPER
LEVEL SUPPORT BEHIND EXITING WAVE AND CLOUD COVER/COOLER TEMPS
LIMITING INSTABILITY IN MANY AREAS. THE BEST CHANCES GENERALLY LOOK
TO BE FROM NORTHEAST WY INTO SOUTHWEST SD. THIS IS WHERE THE SLIGHT
RISK FOR SEVERE STORMS WILL BE INTO THE EVENING HOURS. SBCAPE VALUES
OF 1000 TO AROUND 2000 J/KG ARE PROGGED FOR THE SLIGHT RISK
AREA...WITH SUFFICIENT SHEAR FOR ISOLATED SUPERCELLS...ESPECIALLY TO
THE EAST OF THE TROF. ABOVE AVERAGE PRECIPITABLE WATER VALUES MEAN
LOCALLY HEAVY RAIN IS LIKELY WITH ANY HEAVIER STORMS. ACTIVITY
SHOULD TAPER OFF OVERNIGHT...WITH JUST LOW CHANCES FOR PCPN OVER
MAINLY WESTERN AREAS. LOWS WILL BE IN THE 50S AND LOWER 60S. SKIES
SHOULD BE MOSTLY CLOUDY IN MANY AREAS OVERNIGHT. WITH WEAK UPSLOPE
FLOW AND AMPLE MOISTURE IN PLACE...HAVE ADDED PATCHY FOG TO MUCH OF
THE WESTERN SD PLAINS FOR LATE TONIGHT.

FRIDAY LOOKS TO BE WARMER WITH A BIT MORE SUNSHINE AND WAA EXPECTED.
HIGHS WILL BE IN THE UPPER 60S AND 70S. CHANCES FOR SHOWERS AND
STORMS SHOULD BE RATHER LIMITED INTO THE EARLY AFTERNOON BEFORE A
STRONGER SHORTWAVE MOVES NORTHEAST INTO THE AREA LATE IN THE DAY AND
ESPECIALLY FRIDAY NIGHT. A BAND OF SHOWERS AND THUNDERSTORMS SHOULD
MOVE THROUGH SOUTHERN AND WESTERN PORTIONS OF THE CWA LATE FRIDAY
AND FRIDAY EVENING...AND ACROSS NORTHERN AND EASTERN PORTIONS OF THE
CWA OVERNIGHT. THE RISK FOR SEVERE STORMS LOOKS MORE FAVORABLE FOR
LATE FRIDAY INTO FRIDAY EVENING...ESPECIALLY ACROSS NORTHEAST WY
AND SOUTHWEST SD. THE THREAT FOR MORE WIDESPREAD HEAVIER RAINFALL
IS INCREASING BASED ON THE LATEST MODEL RUNS. WITH SATURATED SOILS
AND MANY RIVERS AND CREEKS FLOODING OR RUNNING HIGH ACROSS MUCH OF
NORTHEAST WY AND SOUTHWEST SD...FLOOD WATCHES MAY BE NEEDED.

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 250 PM MDT THU JUN 4 2015

SPLIT UPPER FLOW DEVELOPS BY SATURDAY...WITH UPPER LOW
SPINNING OVER THE SOUTHWEST US. LOW LEVEL BAROCLINIC ZONE WILL
REMAIN IN PLACE OVER WY/SD WITH SHORTWAVE ACTIVITY BRINGING SOME
SHRA/TSRA...SOME OF WHICH COULD BE ACTIVE/SEVERE BUT NOT AS
WIDESPREAD AS FRIDAY/S POTENTIAL SETUP.

SYSTEM WEAKENS SUNDAY AS UPPER LEVEL RIDGE SLOWLY MOVES INTO THE
NORTHERN PLAINS EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES AND
WARMING TEMPERATURES. MODELS ARE SHOWING ACTIVE SOUTHWEST FLOW
RETURNING FOR THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z FRIDAY
ISSUED AT 250 PM MDT THU JUN 4 2015

UPSLOPE FLOW AS WELL AS DEVELOPING SHRA/TSRA LATER THIS
AFTERNOON THROUGH TONIGHT WILL RESULT IN AREAS OF MVFR/IFR
CIGS/VSBYS NEAR ANY STORMS. HAIL/GUSTY WINDS ALSO POSSIBLE WITH THE
STRONGEST STORMS. OUTSIDE OF STORMS...CONDITIONS WILL TREND VFR
LATER THIS AFTERNOON/EVENING...BUT MVFR/IFR ST WILL DEVELOP
OVERNIGHT OVER MOST OF THE AREA WITH LOCAL LIFR CONDITIONS NEAR THE
HIGHER TERRAIN OF THE BLACK HILLS DUE TO ST/BR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 4, 2:36 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT THU JUN 4 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050945-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
336 AM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG
WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING...THE BLACK
HILLS...AND SOUTHWESTERN SOUTH DAKOTA. AN ISOLATED TORNADO MAY BE
POSSIBLE.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS
WELL AS PORTIONS OF NORTHEASTERN WYOMING. SOME OF THE STORMS
TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE
FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM FRIDAY THROUGH SUNDAY. STRONG TO SEVERE
STORMS MAY BE POSSIBLE FRIDAY...AND HEAVY RAIN MAY WORSEN
FLOODING CONDITIONS. DRIER AND WARMER WEATHER IS EXPECTED FOR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 4, 10:26 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1126 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             19 NNW SAVAGETON        44.13N 105.87W
06/03/2015  E0.70 INCH       CAMPBELL           WY   PUBLIC

            1 INCH OF RAIN WITHIN 20 MINUTES

0720 PM     TORNADO          3 S SAVAGETON           43.82N 105.79W
06/03/2015                   CAMPBELL           WY   FIRE DEPT/RESCUE

1155 PM     TSTM WND GST     17 WSW WRIGHT           43.62N 105.79W
06/03/2015  M62.00 MPH       CAMPBELL           WY   DEPT OF HIGHWAYS

0100 AM     HEAVY RAIN       13 ESE WRIGHT           43.71N 105.24W
06/04/2015  M0.60 INCH       CAMPBELL           WY   TRAINED SPOTTER

0215 AM     TSTM WND GST     1 W DOWNTOWN NEWCASTLE  43.85N 104.23W
06/04/2015  E0.00 MPH        WESTON             WY   TRAINED SPOTTER

            1.00 INCH RAINFALL.

0220 AM     TSTM WND GST     8 W JEWEL CAVE          43.72N 103.99W
06/04/2015  M64.00 MPH       CUSTER             SD   DEPT OF HIGHWAYS

0230 AM     HEAVY RAIN       2 ESE HAYWARD           43.86N 103.29W
06/04/2015  M1.25 INCH       CUSTER             SD   TRAINED SPOTTER

0245 AM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/04/2015  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            RAINFALL 2.05 INCH

0300 AM     HEAVY RAIN       NNE OELRICHS            43.18N 103.23W
06/04/2015  M0.98 INCH       FALL RIVER         SD   TRAINED SPOTTER

0305 AM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
06/04/2015  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

0400 AM     HEAVY RAIN       6 ESE CLARETON          43.67N 104.56W
06/04/2015  M2.50 INCH       WESTON             WY   TRAINED SPOTTER

0400 AM     LIGHTNING        4 NE ROCKERVILLE        44.01N 103.31W
06/04/2015                   PENNINGTON         SD   BROADCAST MEDIA

            LIGHTNING DAMAGED HOME. TIME ESTIMATED.

0425 AM     TSTM WND GST     KYLE                    43.42N 102.19W
06/04/2015  E50.00 MPH       SHANNON            SD   PUBLIC

            WIND DRIVEN PEA SIZE HAIL

0445 AM     TSTM WND GST     5 S POTATO CREEK        43.46N 101.99W
06/04/2015  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL

0450 AM     TSTM WND GST     POTATO CREEK            43.53N 101.99W
06/04/2015  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

            2.28 RAINFALL AND DRIFTS OF PEA SIZE HAIL

0825 AM     HEAVY RAIN       3 ENE ROCHELLE          43.61N 104.90W
06/04/2015  M1.90 INCH       WESTON             WY   TRAINED SPOTTER

            RAINFALL OVERNIGHT. LOTS OF PEA TO MARBLE SIZE HAIL FELL
            AS WELL.

0830 AM     HEAVY RAIN       5 ESE ELM SPRINGS       44.27N 102.44W
06/04/2015  M0.90 INCH       MEADE              SD   TRAINED SPOTTER

            OVERNIGHT RAIN

&&

THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.00   8 E SMITHWICK            SD  FALL RIVER       0245 AM
                 RAINFALL 2.05 INCH
  0.70   19 NNW SAVAGETON         WY  CAMPBELL         0650 PM
                 1 INCH OF RAIN WITHIN 20 MINUTES

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 64.00   8 W JEWEL CAVE           SD  CUSTER           0220 AM
 62.00   17 WSW WRIGHT            WY  CAMPBELL         1155 PM
 60.00   POTATO CREEK             SD  JACKSON          0450 AM
                 2.28 RAINFALL AND DRIFTS OF PEA SIZE HAIL
 60.00   5 S POTATO CREEK         SD  JACKSON          0445 AM
                 HEAVY RAIN AND PEA SIZE HAIL
 60.00   12 E OELRICHS            SD  SHANNON          0305 AM
 50.00   KYLE                     SD  SHANNON          0425 AM
                 WIND DRIVEN PEA SIZE HAIL
  0.00   1 W DOWNTOWN NEWCASTLE   WY  WESTON           0215 AM
                 1.00 INCH RAINFALL.

RAIN AMOUNTS (INCHES)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  2.50   6 ESE CLARETON           WY  WESTON           0400 AM
  1.90   3 ENE ROCHELLE           WY  WESTON           0825 AM
                 RAINFALL OVERNIGHT. LOTS OF PEA TO MARBLE
                 SIZE HAIL FELL AS WELL.
  1.25   2 ESE HAYWARD            SD  CUSTER           0230 AM
  0.98   NNE OELRICHS             SD  FALL RIVER       0300 AM
  0.90   5 ESE ELM SPRINGS        SD  MEADE            0830 AM
                 OVERNIGHT RAIN
  0.60   13 ESE WRIGHT            WY  CAMPBELL         0100 AM

KCLARK
Local storm report, Jun 4, 12:16 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
116 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            3 S RAPID VALLEY        44.03N 103.12W
06/04/2015                   PENNINGTON         SD   EMERGENCY MNGR

            GREEN VALLEY DRIVE BETWEEN RESERVOIR ROAD AND
            GREENFIELD ROAD IS CLOSED DUE TO FLOODING.

0800 AM     FLOOD            3 ENE HILL CITY         43.94N 103.52W
06/04/2015                   PENNINGTON         SD   EMERGENCY MNGR

            PALMER GULCH ROAD CLOSED NEAR CAMPGROUND

0800 AM     FLOOD            3 NNE DOWNTOWN RAPID CI 44.12N 103.19W
06/04/2015                   PENNINGTON         SD   EMERGENCY MNGR

            143RD AREA NORTH AND SOUTH OF NEVA WAY IS CLOSED DUE TO
            FLOODING.

0800 AM     FLOOD            3 SSE RAPID VALLEY      44.03N 103.11W
06/04/2015                   PENNINGTON         SD   EMERGENCY MNGR

            ANDERSON ROAD CLOSED DUE TO FLOODING. REPONED AT 1221
            PM.

0933 AM     FLOOD            2 S EDGEMONT            43.27N 103.83W
06/04/2015                   FALL RIVER         SD   DEPT OF HIGHWAYS

            SD-471 ROAD CLOSED DUE TO FLOODING.

1221 PM     FLOOD            3 S RAPID VALLEY        44.03N 103.13W
06/04/2015                   PENNINGTON         SD   FIRE DEPT/RESCUE

            RESERVOIR ROAD CLOSED DUE TO FLOODING. ANDERSON ROAD
            HAS BEEN REOPENED.

&&

MLS
Local storm report, Jun 4, 2:25 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            1 E WESTON              44.63N 105.31W
06/04/2015                   CAMPBELL           WY   TRAINED SPOTTER

            LITTLE POWER RIVER LARGE AND FLOODING OUT OF ITS BANKS.

&&

WFO UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Campbell

When
June 4, 2:55 PM MST to June 5, 11:00 PM MST
Where
Campbell County, 16.66 mi WNW of Rockypoint to 11.58 mi SSW of Weston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.000, -105.410

Minor flooding along the Little Powder River covered hay fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587467.